AGRANULOCYTOSIS is a rare complication of chlorpropamide (Diabinese) therapy; it usually subsides as the drug is withdrawn. Death from this form of agranulocytosis is rare, with overwhelming infection the usual cause.1-3 We report a case of spontaneously remitting agranulocytosis.
Report of a Case
A 79-year-old woman entered the hospital because of increasing lethargy, obtundation, and fever. She had been hospitalized the previous month when glucose intolerance was noted. At that time blood glucose level was 340 mg/dl, falling to 153 mg/dl following the institution of 250 mg twice a day of chlorpropamide. At the time of both admissions, she was taking the following oral medications: (1) prednisone, 5 mg twice a day, for chronic pulmonary fibrosis; (2) digoxin, 0.25 mg daily; (3) furosemide, 40 mg every other day; (4) chlordiazepoxide hydrochloride, 5 mg three times a day; (5) flurazepam hydrochloride, 15 mg every hour; (6) tripelennamine citrate (expectorant
Tucker SC, Lynch JP, Ansell BF. Chlorpropamide-Induced Agranulocytosis. JAMA. 1977;238(5):422. doi:10.1001/jama.1977.03280050062024
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: